Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Aberdeen, SD

June 18, 2014Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 18, 2014, 9:04 PM CDT for Brown County, Spink County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 9:04 PM CDT (02:04 UTC)
Expired
Jun 19, 2014, 3:00 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 11:00 PM CDTFLASH FLOODBrentford, SDEM REPORTS SEVERAL SECONDARY ROADS OVERTOPPED WITH WATER. A FEW CREEKS OUT OF THEIR BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 116 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WGUS53 KABR 190204
FFWABR
SDC013-115-190800-
/O.NEW.KABR.FF.W.0011.140619T0204Z-140619T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
904 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 300 AM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE
  IN THE NEXT COUPLE HOURS OVER THE WARNED AREA AS STORMS TRAIN OVER
  THE REGION. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  ABERDEEN...GROTON...REDFIELD...ASHTON...ATHOL...BARNARD...BATH...
  BRENTFORD...CLAREMONT...CLARK COLONY...COLUMBIA...CONDE...DOLAND...
  FERNEY...FRANKFORT...FREDERICK...GLENDALE COLONY...HECLA...HILLSIDE
  COLONY...HOUGHTON...HUTTERVILLE COLONY...MANSFIELD...MELLETTE...
  NORTHVILLE...PUTNEY...RICHMOND LAKE REC AREA...SPINK COLONY...
  SPOTTSWOOD...STRATFORD AND TULARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4463 9799 4464 9871 4594 9871 4593 9798

$$
CONNELLY
1 follow-up statement
047 
WGUS73 KABR 190800
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT THU JUN 19 2014

SDC013-115-190815-
/O.EXP.KABR.FF.W.0011.000000T0000Z-140619T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPINK SD-BROWN SD-
300 AM CDT THU JUN 19 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BROWN AND SPINK
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS EITHER ENDED WILL BE ENDING SOON 
OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE 
RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4463 9799 4464 9871 4594 9871 4593 9798

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:41 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 18, 7:41 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT WED JUN 18 2014

.UPDATE...
ISSUED TORNADO WATCH 328 WHICH COVERS THE REMAINDER OF THE NORTHEASTERN
SD COUNTIES UNTIL 8Z. THE LINE OF STORMS HAS MOVED EAST OF THE
MISSOURI RIVER SO CANCELLED THE WATCH FOR WEST OF THE MISSOURI. A
NUMBER OF STORMS CONTINUE TO DEVELOP ALONG THE SHEAR AXIS. THE
TROUGH AXIS WILL SLOWLY PROGRESS EASTWARD THIS EVENING.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

CURRENTLY SEEING STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL SD
AS INVERTED SFC TROUGH PUSHES EAST INTO UNSTABLE AIR MASS. TORNADO
WATCH 332 WAS ISSUED EARLIER FOR AREAS WEST OF THE JAMES VALLEY.
STRONGEST INSTABILITY RESIDES OVER CENTRAL SD WITH MODELS SHOWING
DESTABILIZATION FURTHER EAST BY LATE AFTERNOON AND EVENING. THE
EASTERN CWA REMAINS CAPPED BUT EXPECT THE CAP TO ERODE BY LATE
AFTERNOON AND EVENING AS SFC TROUGH PUSHES EAST. HI RES MODELS
SEEM TO BE LATCHING ONTO A SOLUTION...WITH CURRENT DEVELOPMENT
OVER CENTRAL SD DEPICTED DECENTLY. OVER THE NEXT COUPLE HOURS
EXPECT ACTIVITY TO REMAIN OVER CENTRAL SD...THEN BY 00Z OR SO
THERE SHOULD BE ADDITIONAL DEVELOPMENT OR A MORE LINEAR CONVECTIVE
STRUCTURE PUSHING EAST TOWARDS THE JAMES VALLEY. MAY HAVE TO CUT
BACK ON POPS EVEN MORE THROUGH THE AFTERNOON HOURS ACROSS THE FAR
EASTERN CWA AS IT APPEARS THEY WILL REMAIN DRY THROUGH MOST OF THE
AFTERNOON. SVR PARAMETERS REMAIN IMPRESSIVE SO THREAT FOR LARGE
HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE. LOW LEVEL SHEAR DOES
SUPPORT POSSIBILITY OF A COUPLE TORNADOES AS WELL. ACTIVITY MAY
PERSIST THROUGH A GOOD PORTION OF THE NIGHT OVER EASTERN AREAS OF
THE CWA WITH A CONTINUED THREAT FOR SEVERE STORMS.

ON THURSDAY...LINGERING ACTIVITY POSSIBLE ACROSS THE EAST AS SFC
TROUGH SLOWLY PUSHES THROUGH THE REGION. WITH THE UPPER LOW STILL
POSITIONED TO THE NORTHWEST...WILL SEE ADDITIONAL SHORTWAVE ENERGY
ROTATE AROUND THE BASE OF THE UPPER TROUGH AND AFFECT THE REGION
DURING THE AFTERNOON. MODELS TRYING TO SHOW A FEW SHOWERS AND
STORMS DEVELOPING DURING THE AFTERNOON HOURS IN POST FRONTAL AIR
MASS...BUT WITHIN BEST REGION OF ASCENT WITHIN SHORTWAVE ENERGY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE EXTENDED PERIOD WILL FEATURE FAST MOVING UPPER LEVEL FLOW WITH
A SERIES OF SHORTWAVES MOVING THROUGH UNTIL WEDNESDAY...WHEN UPPER
LEVEL RIDGING BEGINS TO BUILD OVER THE AREA. A SURFACE LOW
PRESSURE SYSTEM LOOKS TO SLOWLY PUSH ACROSS THE NORTHERN PLAINS
SATURDAY THROUGH MONDAY BEFORE WEAK HIGH PRESSURE DROPS OVER THE
REGION MONDAY NIGHT INTO EARLY WEDNESDAY. ANOTHER LOW PRESSURE
SYSTEM/FRONT THEN MOVES IN ON WEDNESDAY. REALLY CANNOT RULE OUT
ANY TIME PERIOD THAT A FEW SHOWERS OR STORMS MAY POP UP...THOUGH
MONDAY NIGHT AND TUESDAY LOOK TO HAVE THE BEST CHANCE FOR QUIET
WEATHER CONDITIONS.

NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL BE THE RULE
THROUGHOUT THE PERIOD...WITH HIGHS IN THE UPPER 70S TO MID 80S AND
OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF MVFR/VFR CIGS ARE ACROSS THE REGION THIS EVENING.
CURRENTLY A LINE OF HEAVY RAIN AND THUNDERSTORMS ARE MOVING ACROSS
THE AREA STRETCHING FROM KMBG TO BUFFALO COUNTY SD. THESE WILL
SLOWLY PROGRESS EASTWARD TONIGHT. LARGE HAIL AND A FEW TORNADOES WILL
BE THE MAIN THREATS. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE
STRONGER STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY
MORNING...WITH VFR CONDITIONS THEN PREVAILING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 4:49 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT WED JUN 18 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH
CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE
WITH THIS LINE OF STORMS.

THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION
AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO
INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

SERR

In the hours before

Local storm report, Jun 18, 8:27 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HEAVY RAIN       TIMBER LAKE             45.43N 101.07W
06/18/2014  M3.74 INCH       DEWEY              SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1400450

KG
Local storm report, Jun 18, 8:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       MOBRIDGE                45.54N 100.44W
06/18/2014  M3.45 INCH       WALWORTH           SD   ASOS

&&

EVENT NUMBER ABR1400451

KG
Local storm report, Jun 18, 8:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
832 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      1 W GRAND RIVER CASINO  45.56N 100.53W
06/18/2014                   CORSON             SD   TRAINED SPOTTER

            HWY 12 WEST OF GRAND RIVER CASINO UNDER WATER

&&

EVENT NUMBER ABR1400452

FOWLE
Local storm report, Jun 18, 8:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          4 E STEPHAN             44.25N  99.37W
06/18/2014                   HYDE               SD   NWS EMPLOYEE

            METAL ROOF PARTIALLY PEELED OFF ONE HOUSE. ROOF OF
            ANOTHER HOUSE COMPLETELY BLOWN OFF. SEMI OVERTURNED.
            TREES TOPPED. BARN DESTROYED. TIME APPROXIMATED.

&&

EVENT NUMBER ABR1400453

FOWLE
Local storm report, Jun 18, 8:43 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      W MOBRIDGE              45.54N 100.44W
06/18/2014                   WALWORTH           SD   DEPT OF HIGHWAYS

            HWY 12 BETWEEN MOBRIDGE AND MCLAUGHLIN CLOSED DUE TO
            WATER RUNNING OVER ROAD

&&

EVENT NUMBER ABR1400454

FOWLE
Local storm report, Jun 18, 8:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     3 SE ASHTON             44.96N  98.45W
06/18/2014  E60 MPH          SPINK              SD   PUBLIC

            WINDS ESTIMATED OVER 60 MPH. DOOR BLOWN IN ON BARN.

&&

EVENT NUMBER ABR1400455

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:31 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
Jun 18, 8:05 PM CDTFlash Flood WarningABRCampbell, Edmunds, McPherson, Walworth6 hr
Jun 18, 8:15 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jun 18, 8:36 PM CDTSevere Thunderstorm WarningABRSpink39 min
Jun 18, 8:49 PM CDTTornado WarningABRBrown, Edmunds, McPherson41 min
Jun 18, 8:57 PM CDTSevere Thunderstorm WarningABRBrown, Spink63 min
Jun 18, 9:14 PM CDTSevere Thunderstorm WarningABRClark, Day, Spink46 min
Jun 18, 9:20 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink40 min
Jun 18, 9:57 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall48 min
Jun 18, 11:25 PM CDTAreal Flood WarningABRCorson24 hr
Jun 18, 11:47 PM CDTFlash Flood WarningABRClark, Day, Spink10 hr
Jun 19, 12:21 AM CDTFlash Flood WarningABRDay, Marshall, Roberts9 hr
Jun 19, 1:33 AM CDTFlash Flood WarningABRGrant, Roberts6 hr
Jun 19, 3:58 AM CDTFlash Flood WarningABRDeuel12 hr
Jun 19, 4:06 AM CDTSevere Thunderstorm WarningABRClark, Day, Hamlin, Spink39 min
Jun 19, 5:04 AM CDTSevere Thunderstorm WarningABRDay41 min
Jun 19, 6:03 AM CDTRiver Flood WarningABRRoberts38 hr
Jun 19, 2:41 PM CDTSevere Thunderstorm WarningABRStanley49 min
Jun 19, 3:18 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully42 min
Jun 19, 4:22 PM CDTRiver Flood WarningABRCorson43 hr
Jun 19, 4:54 PM CDTSevere Thunderstorm WarningABRSully36 min
Jun 19, 5:20 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter, Sully40 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Potter, Spink47 min

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.